Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Dangerous drug interactions

  • Comment

VOL: 96, ISSUE: 46, PAGE NO: 41

Ian Hamilton, RMN, is a community psychiatric nurse at St Mary's Hospital, Scarborough

When a patient is taking prescribed psychiatric medication at the same time as an illegal drug, the two can interact - with potentially fatal consequences. As clinicians we have a responsibility to ask ourselves some key questions: what are the interactions, how many patients are affected, what can be done?

When a patient is taking prescribed psychiatric medication at the same time as an illegal drug, the two can interact - with potentially fatal consequences. As clinicians we have a responsibility to ask ourselves some key questions: what are the interactions, how many patients are affected, what can be done?

One per cent of the UK population - about 600,000 people - is estimated to have schizophrenia. Up to 50% of people with a mental illness use illegal substances (Menezes et al, 1996). Most of these people are on prescribed medication. Drug interactions are therefore a potential problem for hundreds of thousands of people.

People with mental health problems are just as likely to use illegal drugs as the general population. Indeed they may be more so, as some find that these substances can reduce their symptoms (Evans and Sullivan, 1990). Additionally, illicit drugs may be used in an attempt to manage side-effects.

The table shows the most commonly misused substances and how they interact with some prescribed psychiatric medications. Some of this information is based on small groups of patients (Davis et al, 1974; Stockley, 1994), highlighting the paucity of research in this area. However, the lack of data may also be due to the limited use of reporting systems for adverse drug reactions.

The yellow card in the British National Formulary is the most obvious method of reporting drug interactions. This system ought to be effective, as the BNF is used by the majority of those who prescribe medication. However, last year the Committee on Safety of Medicines did not receive a single report of an interaction between illicit drugs and either fluoxetine, clozapine, chlorpromazine or risperidone. This strongly suggests that the system is failing and urgent action is required.

First, the use of yellow cards must be publicised. The Department of Health should encourage trusts to include reporting in drug policies and in training programmes for clinicians.

Developing a drug interaction assessment tool is vital. One possibility would be to expand the Liverpool University neuroleptic side-effect rating scale (see box). Questions about illicit drug use and possible interactions could be included in this scale.

Eliciting the type, frequency and amount of illicit drug use and comparing this with the prescribed drugs will help practitioners decide if an interaction is possible. This information can then be shared with the client and the team involved. Some mental health practitioners may fear that this would lead clients to reject their prescribed medication. This is possible but it should not be the deciding factor. The client has a right to know the effects any medication will have, adverse or not.

Given the nature of some of the interactions, a client may not comply. For example, it is possible they may gain no benefit from the illicit substance, as can happen when using amphetamines while taking chlorpromazine. But the more open we are about this subject, the greater the potential for gaining knowledge about interactions.

The role of the psychiatrist, from consultant to junior doctor is important. They are more likely to report an adverse interaction and to have responsibility for prescribing. However, the nurse is best placed to assess the effects of drug interactions and advise on prescribed drug efficacy, as they have the most face-to-face contact.

Once a potential drug interaction is identified, a number of steps should be taken:

- Investigate alternative medication;

- List the advantages or disadvantages to the client at each stage;

- Discuss the options, such as stopping or reducing substance misuse. It can be difficult if the client chooses to maintain their substance use on top of their prescribed medication. However, it is worth repeating the options with the client at regular intervals.

Conclusion
The risks of concurrent substance misuse and taking medication cannot be underestimated. In addition to the possible interactions there is also a risk of suicide, as the Department of Health recognises in its National Service Framework for Mental Health. Information about adverse interactions is very limited. There is a need for further research based on larger sample groups.

Mental health workers need this information to provide effective care. Sharing this knowledge with clients will empower them, reduce the risk of suicide and generate information about compliance/non-compliance with medication.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.